Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 78, NWS Bismarck, ND

July 20, 2017Dunn County, McLean County, Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2017, 4:17 PM MDT for Dunn County, McLean County, Mercer County, North Dakota. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 4:17 PM MDT (22:17 UTC)
Expired
Jul 20, 2017, 5:15 PM MDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Dunn County, ND, McLean County, ND, Mercer County, ND

The radar

The Minot AFB radar (KMBX), 137 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:23 PM MDTTSTM WND DMGHalliday, NDDEPUTY REPORTS MULTIPLE SNAPPED POWER POLLS IN HALLIDAY. TIME ESTIMATED FROM RADAR.
Jul 20, 4:34 PM MDTHAIL 1Halliday, ND60 MPH WINDS ALSO ESTIMATED.
Jul 20, 4:34 PM MDTHAIL 1Halliday, ND60 MPH WINDS ALSO ESTIMATED. THE DURATION OF THE HAIL EVENT WAS 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WUUS53 KBIS 202217
SVRBIS
NDC025-055-057-202315-
/O.NEW.KBIS.SV.W.0078.170720T2217Z-170720T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
517 PM CDT THU JUL 20 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northeastern Dunn County in southwestern North Dakota...
  Northwestern McLean County in south central North Dakota...
  Northwestern Mercer County in south central North Dakota...

* Until 615 PM CDT/515 PM MDT/

* At 514 PM CDT/414 PM MDT/, a severe thunderstorm was located 8
  miles northwest of Halliday, or 13 miles east of Killdeer, moving 
  southeast at 35 mph. Another severe thunderstorm was near Skunk 
  Creek and McKenzie Bay Recreation areas, moving east at 35 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* These severe thunderstorm will be near, Halliday around 425 PM 
  MDT. Dodge around 540 PM CDT. Golden Valley around 550 PM CDT. Zap 
  around 600 PM CDT. Beulah around 610 PM CDT. McKenzie Bay 
  Recreation area around 520 pm CDT.

Other locations impacted by this severe thunderstorm include Deep
Water Creek Recreation Area, Dakota Waters Recreation Area, Raub,
Skunk Creek Bay Recreation Area, White Shield and Twin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Sakakawea, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4777 10259 4778 10249 4776 10247 4776 10244
      4775 10240 4776 10238 4779 10238 4785 10163
      4713 10179 4723 10273
TIME...MOT...LOC 2214Z 287DEG 32KT 4744 10247 

HAIL...1.25IN
WIND...70MPH
 
$$

VINING
1 follow-up statement
369 
WWUS53 KBIS 202244
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
544 PM CDT THU JUL 20 2017

NDC025-055-057-202315-
/O.CON.KBIS.SV.W.0078.000000T0000Z-170720T2315Z/
Dunn ND-McLean ND-Mercer ND-
544 PM CDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
CDT/515 PM MDT/ FOR NORTHEASTERN DUNN...NORTHWESTERN MCLEAN AND
NORTHWESTERN MERCER COUNTIES...

At 542 PM CDT/442 PM MDT/, a line of severe thunderstorms extended 
from Dodge and Halliday northward to Deep Water Creek Recreation 
area, moving southeast at 35 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Beulah, Zap, Halliday, Golden Valley, Dodge, Roseglen, Indian Hills
Recreation Area, Mckenzie Bay Recreation Area, Beulah Bay Recreation
Area, Deep Water Creek Recreation Area, White Shield, Twin Buttes,
Dakota Waters Recreation Area and Raub.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Sakakawea, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4775 10240 4776 10238 4779 10238 4785 10163
      4713 10179 4720 10246
TIME...MOT...LOC 2242Z 297DEG 31KT 4729 10218 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
 
$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:54 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 20, 2:54 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
354 PM CDT Thu Jul 20 2017

.SHORT TERM...(This evening through Friday)
Issued at 214 PM CDT Thu Jul 20 2017

Water vapor imagery shows a mid-level impulse sliding eastward
through Montana over the axis of a southern plains high. At the
surface a deepening low was found over southeastern Montana with
strong southerly flow centered over the Montana/North Dakota
border. Steep mid-level lapse rates, surface dew points reaching
the low 60s, and cross-boundary effective bulk shear in the 40-50
knot range has built an environment ample for supercells across
western North Dakota. Currently convection has initiated in an
area of 850 mb warm air advection over the northwestern corner of
the state. Convection-allowing models have consistently depicted
further development along a surface convergence zone over far
western North Dakota where a cumulus field has started to
develop. With the strong deep layer shear profile and inverted V
signatures on the western forecast soundings, large hail and
damaging winds will be the main threats for any storm that forms
in this area, especially early in its life cycle. A non-zero
tornado risk does exist, highlighted by the SPC Day One update.
Convective activity will shift eastward into the evening hours
with likelihood for severe modes decreasing as storms move into
central North Dakota. Showers and thunderstorms will be possible
through the overnight hours, especially north central on the nose
of a strengthening low level jet.

Friday...a closed upper level low will meander east over the
southern Canadian Prairie, shifting a surface boundary eastward
through the state. A seasonably moist warm sector and strong bulk
shear values will allow for another possible round of severe
weather, especially for central and eastern North Dakota. The 850
mb thermal ridge axis stays centered over the upper high plains
until later in the evening, keeping high temperatures in the 80s
and 90s across the state.

.LONG TERM...(Saturday through Thursday)
Issued at 214 PM CDT Thu Jul 20 2017

As the previously mentioned Canadian low exits the area early
Saturday, flow shifts to the northwest with a surface high
moving in, leading to a dry post-frontal environment and gusty
surface winds. 12Z global model runs mostly agree on northwesterly
flow shifting out by the beginning of the week, showing signals
of a somewhat active pattern and above average temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Jul 20 2017

VFR conditions will prevail across western and central ND this
afternoon. However, thunderstorms may develop across western
ND along a surface pressure trough this afternoon, and could
then move into central ND by this evening (although we are not
confident they will survive that far eastward). A few strong to
severe thunderstorms may be possible with large hail and damaging
winds.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AE
LONG TERM...AE
AVIATION...JV
Hazardous weather outlook, Jul 20, 1:37 PM MDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
237 PM CDT Thu Jul 20 2017

NDZ001>003-009>011-017>021-031>034-040>045-211945-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
237 PM CDT Thu Jul 20 2017 /137 PM MDT Thu Jul 20 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across western into portions of
central North Dakota this afternoon into this evening. The main
threat would be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotter activation may be needed again on Friday over central
North Dakota.

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-211945-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
237 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible late this afternoon into this
evening. Some storms may become strong, with some isolated severe
storms possible. If a storm becomes severe, large hail and
damaging wind gusts will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters could be needed tonight, and again Friday afternoon and
evening.

In the hours before

Local storm report, Jul 20, 3:03 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
403 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             7 E SATHER DAM          47.67N 103.65W
07/20/2017  E1.00 INCH       MCKENZIE           ND   PUBLIC

            ALSO ESTIMATED 40-50 MPH WIND GUSTS. MOSTLY
            PEA SIZE HAIL WITH A FEW AS BIG AS QUARTERS.
            HAIL LASTED ABOUT 2 MINUTES.

&&

ZH
Local storm report, Jul 20, 3:48 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
448 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             10 S WATFORD CITY       47.66N 103.28W
07/20/2017  E1.25 INCH       MCKENZIE           ND   PUBLIC

            MOSTLY QUARTERS WITH SOME HALF DOLLARS.

&&

ZH
Local storm report, Jul 20, 3:50 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             9 E SATHER DAM          47.68N 103.61W
07/20/2017  E1.00 INCH       MCKENZIE           ND   PUBLIC

            A FEW QUARTERS BUT MOSTLY PEAS. 30-40 MPH
            WINDS.

&&

ZH
Special weather statement, Jul 20, 3:56 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
456 PM CDT THU JUL 20 2017

NDZ005-012-013-202245-
McHenry ND-Rolette ND-Pierce ND-
456 PM CDT THU JUL 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PIERCE...NORTHEASTERN
MCHENRY AND SOUTHEASTERN ROLETTE COUNTIES UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Denbigh, or 23 miles west of Rugby, moving east at
55 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Rugby, Towner, Denbigh, Wolford, Barton, Berwick, Mylo and Nanson.

LAT...LON 4837 9949 4837 9984 4826 9985 4810 10062
      4839 10063 4871 9951
TIME...MOT...LOC 2155Z 252DEG 48KT 4827 10048

ABELING
Local storm report, Jul 20, 4:07 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
507 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             4 E THREE V CROSSING    46.56N 103.71W
07/20/2017  E1.00 INCH       SLOPE              ND   TRAINED SPOTTER

            A FEW QUARTERS, BUT MOSTLY PEAS. THE
            DURATION OF THE HAIL EVENT WAS 10 MINUTES.

&&

ZH
Local storm report, Jul 20, 4:09 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 E THREE V CROSSING    46.56N 103.71W
07/20/2017  E1.00 INCH       SLOPE              ND   TRAINED SPOTTER

            A FEW QUARTERS, BUT MOSTLY PEAS. CORRECTED
            FOR TIME OF THE REPORT. THE DURATION OF THE
            HAIL EVENT WAS 10 MINUTES.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:59 AM MDTSpecial Weather StatementBISPierce31 min
Jul 20, 4:36 AM MDTSpecial Weather StatementBISPierce24 min
Jul 20, 12:47 PM MDTSpecial Weather StatementBISWilliams43 min
Jul 20, 1:31 PM MDTSpecial Weather StatementBISMountrail44 min
Jul 20, 2:15 PM MDTSevere Thunderstorm WarningBISMcKenzie60 min
Jul 20, 2:49 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie56 min
Jul 20, 3:19 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail56 min
Jul 20, 3:27 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark63 min
Jul 20, 3:56 PM MDTSpecial Weather StatementBISPierce49 min
Jul 20, 4:05 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark55 min
Jul 20, 4:33 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope57 min
Jul 20, 5:01 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Stark59 min
Jul 20, 5:13 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver, Stark33 min
Jul 20, 5:29 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Grant, Hettinger, Slope, Stark61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.